Indexed on: 06 Nov '14Published on: 06 Nov '14Published in: Retinal cases & brief reports
To describe spectral domain optical coherence tomography features in two cases of early deferoxamine induced retinal toxicity.Two patients complained of sudden bilateral visual loss and dyschromatopsia. Both suffered from acute myelocytic leukemia with severe aplastic anemia and were treated with intravenous deferoxamine for 1 month. First ophthalmologic exploration and follow-up included fundoscopic examination, fluorescence angiography, fundus autofluorescence, and spectral domain optical coherence tomography.Initially, both patients presented with a decreased visual acuity, inferior to 20/100. Fundus examination revealed a loss of transparency of the outer retina in the two cases. Autofluorescence pictures displayed hypoautofluorescence in the macular area, whereas fluorescein angiography unveiled an annular hyperfluorescence staining in the macular zone. Spectral domain optical coherence tomography showed a serous detachment of the neuroepithelium associated with photoreceptor outer segment elongation. Deferoxamine toxicity was immediately suspected and therapy promptly interrupted. One week later, both patients recovered visual acuity of 20/20 but retinal pigment epithelium (RPE) mottling was noticed in the macular areas. Spectral domain optical coherence tomography monitoring showed a progressive resolution of serous retinal detachment. Elongation of the photoreceptor outer segment disappeared but the RPE remained thickened, interrupted, and fragmented at different macular loci.Serous detachment of the neuroepithelium associated with photoreceptor outer segment elongation in the early stage of deferoxamine maculopathy is described for the first time. Early drug discontinuation allowed a fast resolution of the serous detachment but the typical RPE pigment mottling observed at the resolution phase was noticed 1 week later.